A priori error estimates of expanded mixed FEM for Kirchhoff type parabolic equation

  • Nisha Sharma
  • Morrakot Khebchareon
  • Amiya K. PaniEmail author
Original Paper


For a nonlinear nonlocal parabolic problem containing the elastic energy coefficients, an expanded mixed finite element method using lowest order RT spaces is discussed in this paper. Firstly, some new regularity results are derived avoiding compatibility conditions on the data, which reflect behavior of exact solution as t → 0. Then, a semidiscrete method is derived on applying expanded mixed scheme in spatial direction keeping time variable continuous. A priori estimates for the discrete solutions are discussed under appropriate regularity assumptions and a priori error estimates in L(L2(Ω)) norm for the solution, the gradient and its flux are established for both the semidicsrete and fully discrete system, when the initial data is in \(H^{2}({\Omega }) \cap {H^{1}_{0}}({\Omega })\). Based on the backward Euler method, a completely discrete scheme is derived and existence of a unique fully discrete numerical solution is proved by using a variant of Brouwer’s fixed point theorem. Then, the corresponding error analysis is established. Further, numerical experiments are conducted for confirming our theoretical results.


Kirchhoff’s model of parabolic type Regularity result Expanded mixed FEM Error analysis Numerical experiments 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.



This research of the second author is supported by the Centre of Excellence in Mathematics, CHE,Thailand. The first author acknowledges the support given by the National Programme on Differential Equations: Theory, Computation and Applications (NPDE-TCA) vide the DST project No. SR/S4/MS : 639/90.


  1. 1.
    Alves, C.O., Correa, F.J.S., Figueiredo, G.M.: On a class of nonlocal elliptic problems with critical growth. Differential Equations Appl. 2, 409–417 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Brezzi, F., Fortin, M.: Mixed and Hybrid Finite Element Methods. Springer, New York (1991)CrossRefzbMATHGoogle Scholar
  3. 3.
    Chen, Z.: Expanded mixed finite element methods for linear second order elliptic Problems-I. Rairo-M2An 32, 479–499 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Chen, Z.: Expanded mixed finite element methods for quasilinear second order elliptic Problems-I. Rairo- M2An 32, 501–520 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Chipot, M., Valente, V., Caffarrelli, G.V.: Remarks on a nonlocal problem involving the Dirichlet energy. Bend. Sem. Mat. Univ. Padova. 110, 199–220 (2003)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Dond, A., Pani, A.K.: A priori and a posteriori estimates of conforming and mixed FEM for a Kirchhoff equation of elliptic type. CMAM 17, 217–236 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Goswami, D., Pani, A.K., Yadav, S.: Optimal error estimates of two mixed finite element methods for parabolic integro-difierential equations with nonsmooth initial data. J. Sci. Comput. 56, 131–164 (2000)CrossRefzbMATHGoogle Scholar
  8. 8.
    Gudi, T.: Finite element method for a nonlocal problem of Kirchoff type. SIAM J. Numer. Anal. 50, 657–668 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Kesavan, S.: Topics in Functional Analysis and Application, New Age International (P) Ltd., Publishers (2008)Google Scholar
  10. 10.
    Kim, D., Park, E.-J.: A posteriori error estimator for expanded mixed hybrid methods. Numer. Methods Partial Differential Equations 23 (2), 330–349 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Kundu, S., Pani, A.K., Khebchareon, M.: On Kirchoff’s model of parabolic type. Numer. Func. Anal. Opt. 37(6), 719–752 (2016)CrossRefzbMATHGoogle Scholar
  12. 12.
    Ma, T.F.: Remarks on an elliptic equation of Kirchhoff type. Nonlinear Anal. 63, 1967–1977 (2005)CrossRefGoogle Scholar
  13. 13.
    Park, E.-J.: Mixed finite element methods for nonlinear second order elliptic problems. SIAM J. Numer. Anal. 32, 865–885 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Park, E.-J.: Mixed methods for nonlinear second order elliptic problems in three variables. Numer. Methods Partial Differential Equations 12, 41–57 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Peradze, J.: A numerical algorithm for nonlinear Kirchhoff string equation. Numer. Math. 102, 311–342 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Sharma, N., Pani, A.K., Sharma, K.K.: Expanded mixed FEM with lowest order RT elements for nonlinear and nonlocal parabolic problems. Adv. Comput. Math. 44 (5), 1537–1571 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Woodward, C.S., Dawson, C.N.: Analysis of expanded finite element methods for a nonlinear parabolic equation modelling flow into variably saturated porous media. SIAM J. Numer. Anal. 37, 701–724 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Zheng, S., Chipot, M.: Asymptotic behavior of solutions to nonlinear parabolic equations with nonlocal terms. Asymptot. Anal. 45, 301–312 (2005)MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2019

Authors and Affiliations

  • Nisha Sharma
    • 1
  • Morrakot Khebchareon
    • 2
    • 3
  • Amiya K. Pani
    • 4
    Email author
  1. 1.Department of MathematicsMCM DAV College for WomenChandigarhIndia
  2. 2.Department of Mathematics, Faculty of ScienceChiang Mai UniversityChiang MaiThailand
  3. 3.Centre of Excellence in MathematicsBangkokThailand
  4. 4.Department of Mathematics, Industrial Mathematics GroupIndian Institute of Technology BombayPowaiIndia

Personalised recommendations